Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 15, NWS Albuquerque, NM

April 20, 2017Colfax County, Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 20, 2017, 10:39 PM MDT for Colfax County, Union County, New Mexico. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2017, 10:39 PM MDT (04:39 UTC)
Expired
Apr 20, 2017, 11:13 PM MDT
In force
34 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Colfax County, NM, Union County, NM

The radar

The Pueblo radar (KPUX), 182 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 10:50 PM MDTHAIL 13 N Capulin, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.7 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2129 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

811 
WUUS55 KABQ 210439
SVRABQ
NMC007-059-210530-
/O.NEW.KABQ.SV.W.0015.170421T0439Z-170421T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
1039 PM MDT THU APR 20 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northwestern Union County in northeastern New Mexico...
  East central Colfax County in northeastern New Mexico...

* Until 1130 PM MDT.

* At 1038 PM MDT, a severe thunderstorm was located over Capulin, or
  10 miles west of Des Moines, moving northeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Des Moines, Folsom and Capulin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well built structure. Stay away from
windows.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3682 10352 3665 10405 3681 10415 3700 10379
      3700 10363
TIME...MOT...LOC 0438Z 242DEG 23KT 3677 10402 

HAIL...1.50IN
WIND...60MPH
 
$$

33
2 follow-up statements
456 
WWUS55 KABQ 210504
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
1104 PM MDT THU APR 20 2017

NMC007-210513-
/O.CAN.KABQ.SV.W.0015.000000T0000Z-170421T0530Z/
Colfax-
1104 PM MDT THU APR 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COLFAX COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning for Colfax County has been 
cancelled.

LAT...LON 3682 10352 3669 10394 3682 10399 3698 10377
      3700 10363
TIME...MOT...LOC 0503Z 242DEG 23KT 3685 10384 

$$

NMC059-210530-
/O.CON.KABQ.SV.W.0015.000000T0000Z-170421T0530Z/
Union-
1104 PM MDT THU APR 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT
FOR NORTHWESTERN UNION COUNTY...

At 1103 PM MDT, a severe thunderstorm was located near Folsom, or
near Des Moines, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Des Moines and Folsom. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3682 10352 3669 10394 3682 10399 3698 10377
      3700 10363
TIME...MOT...LOC 0503Z 242DEG 23KT 3685 10384 

HAIL...1.00IN
WIND...60MPH
 
$$

33
791 
WWUS55 KABQ 210513
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
1113 PM MDT THU APR 20 2017

NMC059-210523-
/O.CAN.KABQ.SV.W.0015.000000T0000Z-170421T0530Z/
Union-
1113 PM MDT THU APR 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN UNION COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
heavy rain are still possible with this thunderstorm.

LAT...LON 3682 10352 3669 10394 3682 10399 3698 10377
      3700 10363
TIME...MOT...LOC 0512Z 242DEG 23KT 3688 10377 

$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 5:34 PM MDT, 5 hours 5 minutes earlier.

Area forecast discussion, Apr 20, 5:34 PM MDT, 5 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
534 PM MDT Thu Apr 20 2017

.AVIATION...
00Z TAF CYCLE
Wind gusts to around 35kt to continue until around sunset. Wdly sct
showers and tstms will track east over the northeast half to third of
NM prior to 06Z. Potentialfor lcl MVFR cigs east of the Pecos Valley
aft 06Z and before 21/13Z prior to nwly wnd shift. Nwly winds to
increase by 21/15Z with gusts to around 35 or 40kt stretching from
nw to se ovr nrn and central NM.

&&

.PREV DISCUSSION...315 PM MDT Thu Apr 20 2017...
.SYNOPSIS...
Relatively quiet through early next week aside from some showers and
thunderstorms tonight in the northern mountains and northeast. More
active weather to return starting Tuesday and continuing through the
remainder of the week.

&&

.DISCUSSION...
Short wave trough aloft crossing NM this afternoon with a few showers
over the northern mountains. Not much lightning to this point but
expect some storms through at least this evening over the northern
mountains and northeast. Not much rain expected but could be strong
wind gusts with dewpoints mostly between 30 and 35 in this area.

Another impulse will cross NM Friday with breezy to windy conditions
for many areas. Cooler air will be ushered in from west to east, then
north to south with another back door front late Friday through Friday
night. Light to moderate east gap winds likely late Friday night into
the Rio Grande Valley. A few showers and thunderstorms will be
confined to the Sangre de Cristo's and northeast Friday and Friday
night.

The weekend will be mostly dry aside from a few showers over the
Sangre de Cristo mountains and far northeast highlands. It will be
be to chilly in the east Saturday with well below normal highs. It
will warm back up quickly though on Sunday. The west will warm up
both days of the weekend. Winds will be the lightest of the entire
forecast period this weekend, although moderate winds will be felt in
the northeast Sunday.

It will be dry, breezy to windy and warm to start off next week. Then
a series of upper level short wave trough will gradually carve out a
long wave trough over the southwest from Tuesday through Friday. The
models are still at odds as to how deep the trough will be, with the
GFS creating a closed low over NM Friday night while the European and
Canadian only have a short wave trough zipping by. Overall a cooling
trend with increasing chances of precipitation as we go through next
week. CHJ

&&

.FIRE WEATHER...
Current radar imagery is showing isolated to scattered showers and
thunderstorms developing across the NC Mtns. The latest high
resolution models have indicated that more storm development will
favor areas along and east of the Sangre De Cristos toward the late
aftn/early evening period. Storm motions will be west to east as
coverage expands across NC to NE NM. Anticipate gusty to erratic
wind gusts near storm activity with little wetting precipitation
accumulation. Some cloud to ground lightning strikes will be
possible with storm activity. Meanwhile, breezy to windy southernly
winds will favor central and eastern areas while strengthening
westerlies favor western areas through Fri.

Fri will be windier and drier as the upper level system pushes out
of central CO into the central plains. Temperatures will cool several
degrees below normal along and north of the I-40 corridor while
areas south of the corridor remain above normal. Min RH values will
fall into the low teens areawide except the extreme NE Plains. NW
winds will be breezy to windy areawide with stronger, advisory level
winds across the east central plains. Low haines indices will favor
areas north of the I-40 corridor resulting from cooler temperatures
and below normal mixing heights across portions of central and
northwestern areas. Higher haines will favor southern fire wx zones.
Good to excellent vent rates will favor much of the state except
across the Chuskas and the extreme NC mtns bordering CO. Decided to
upgrade fire wx zones 101, 106, 107, and 108 from fire wx watches to
red flag warnings for Fri.

Another back door front will slide into the eastern plains Fri night
into Sat morning ushering more cool and moist conditions to the
eastern plains. The front looks to stall along the central mtn chain
Sat before pushing westward toward the ContDvd on Sun. Expect
dewpoints to rise a bit in its wake followed by breezy to windy gap
winds within the RGV Sun. Look for RH levels to improve central and
east Sat and early Sun. Upper level ridging will build over the
state Sun before flattening Mon through Wed allowing drier, westerly
zonal flow with occasional breezy to windy condtions at the surface.
Our next chance for any unsettling weather will be toward the latter
half of the week as a potent Pacific system dives across the Great
Basin into NM developing possible wetter and cooler conditons. 32

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 8 PM MDT Friday for the following
zones... NMZ101-106>108.

&&
Hazardous weather outlook, Apr 20, 3:54 AM MDT, 18 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
354 AM MDT Thu Apr 20 2017

NMZ501>540-211130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
354 AM MDT Thu Apr 20 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Showers and a few thunderstorms will likely develop across the
northern mountains this afternoon, spreading east to the northeast
highlands and plains this evening and overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few showers or storms may linger into Friday across the far
northeast highlands and northeast plains. Strong west and northwest
winds are are likely for most areas Friday afternoon and evening. A
backdoor cold front will move south through the eastern plains Friday
night and through the remainder of the state Saturday. Much cooler
temperatures are in store for Saturday, especially east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

01

In the hours before

Special weather statement, Apr 20, 10:25 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1025 PM MDT THU APR 20 2017

NMZ527-530-210530-
Union County-Raton Ridge/Johnson Mesa-
1025 PM MDT THU APR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 1130 PM MDT...

At 1025 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Capulin, or 16 miles west of Des Moines, moving east-
northeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Des Moines, Folsom and Capulin.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3683 10336 3661 10417 3678 10425 3700 10369
      3700 10345
TIME...MOT...LOC 0425Z 248DEG 31KT 3673 10413

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 10:25 PM MDTSpecial Weather StatementABQUnion65 min
Apr 20, 10:53 PM MDTSpecial Weather StatementABQColfax37 min
Apr 20, 11:50 PM MDTSpecial Weather StatementABQUnion25 min
Apr 21, 2:00 AM MDTSpecial Weather StatementABQUnion45 min
Apr 21, 2:01 AM MDTSpecial Weather StatementABQUnion44 min
Apr 21, 2:53 AM MDTWind AdvisoryABQ14 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.